Journal Article

Promiscuous Realism

Robert A. Wilson

in The British Journal for the Philosophy of Science

Published on behalf of British Society for the Philosophy of Science

Volume 47, issue 2, pages 303-316
Published in print June 1996 | ISSN: 0007-0882
e-ISSN: 1464-3537 | DOI: http://dx.doi.org/10.1093/bjps/47.2.303
Promiscuous Realism

More Like This

Show all results sharing these subjects:

  • Philosophy of Science
  • Science and Mathematics

GO

Show Summary Details

Preview

This paper is a critical discussion of John Dupré's recent defence of promiscuous realism in Part 1 of his The Disorder of Things: Metaphysical Foundations of the Disunity of Science. It also discusses some more general issues in the philosophy of biology and science. Dupré's chief strategy of argumentation appeals to debates within the philosophy of biology, all of which concern the nature of species. While the strategy is well motivated, I argue that Dupré's challenge to essentialist and unificationist views about natural kinds is not successful. One conclusion is that an integrative conception of species is a real alternative to Dupré's pluralism.

Journal Article.  0 words. 

Subjects: Philosophy of Science ; Science and Mathematics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.